drug. Because of the increasing use of digestive enzymes,
clinicians should be aware of the potential of such prepa-
rations to induce AGEP. Such drugs should be used with
caution and ceased immediately if skin lesions develop.
S. K. Lee,
M. S. Kim
and U. H. Lee
Department of Dermatology, Sanggye Paik Hospital, 1342,
Dongil-ro, Nowon-Gu, Seoul, 139-707, Korea
Conﬂict of interest: the authors declare that they have no conﬂicts of
Accepted for publication 31 March 2017
1 Sidoroff A, Halevy S, Bavinck JN et al. Acute generalized
exanthematous pustulosis (AGEP)—a clinical reaction
pattern. J Cutan Pathol 2001; 28: 113–19.
2 Morozov KA, Valenkevich LN. Therapeutic effectiveness of
mexaform, mexase and festal in chronic enterocolitis.
Vrach Delo 1974; 5:97–100.
3 Miyoshi H, Kanzaki T. Drug eruption (erythema
multiforme type) due to a digestive enzyme drug.
J Dermatol 1988; 25:28–31.
Severe drug-induced kidney injury in acute
generalized exanthematous pustulosis
An 83-year-old woman underwent a pacemaker insertion
for bradycardia. Her medical history included hyper-
tension treated with nifedipine, and she had no drug
allergies. At the time of the cardiac procedure she
received a prophylactic single dose of intravenous ﬂu-
cloxacillin 1 g. Two days later she was noted to have a
fever of 38 °C. A full sepsis screen was negative. Blood
tests revealed elevated C-reactive protein (CRP) level
[177 mg/L; normal < 10 mg/L] and normal white cell
count (WCC) (8.46 9 10
/L; normal range (NR) 4–
11 9 10
/L] and neutrophil count (6.44 9 10
2–7.5 9 10
/L). She was empirically started on piperacil-
lin with tazobactam. Twenty-four hours later, she devel-
oped an extensive rash and oliguria (urine output
10–20 mL/kg/h; normal is at least 0.5 mL/kg/h), which
was not responsive to intravenous ﬂuids. Her creatinine
level peaked at 282 lmol/L (stage 3 acute kidney injury;
AKI) from a baseline of 90 lmol/L (NR 50–110 lmol/L).
Her CRP further increased to 334 mg/L and WCC was
elevated (13 9 10
/L), with neutrophilia (12 9 10
and eosinophilia (0.6 9 10
/L; normal range 0.04–
0.4 9 10
/L). A repeat septic screen, including urine anal-
ysis, chest radiography and blood cultures, was negative.
On physical examination, the patient was found to be
erythrodermic with conﬂuent oedematous erythema. There
were widespread monomorphic nonfollicular pustules on
the chest, abdomen, major ﬂexures, arms and legs
(Fig. 1a), while the mucous membranes were normal. A
diagnosis was made of acute generalized exanthematous
pustulosis (AGEP), secondary to penicillin derivatives.
Histological examination of a skin biopsy revealed sub-
corneal pustules with spongiosis and neutrophil exocyto-
sis, and there was a dermal inﬁltrate of neutrophils and
eosinophils (Fig. 1b).
Antibiotics were discontinued and the patient was
treated with prednisolone 50 mg once daily and an
Clinical and Experimental Dermatology (2018) 43, pp319–335
ª 2017 British Association of Dermatologists
(a) Monomorphic non-follicular pustules on the chest;
(b) subcorneal pustule with spongiosis and neutrophil exocytosis
with a dermal inﬁltrate of neutrophils and eosinophils (haema-
toxylin and eosin, original magniﬁcation 9 100).